Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

98 years old developed loose bowel movement. Suggest some medication

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
My mother aged 98 has developed loose bowels over the last several mths. I feed her a high fiber and roughage diet, have tried Metamucil to create more body. (this seemed to help for awhile - several weeks-- yet no longer). Her Dr. has recommended probiotics.
Nothing I have attempted has helped. I understand the weakening of rectal musles, etc. with age may contribute to this condition. She's always used laxatives most of her adult life. However now only rarely does she have a normal stool. Clean up always is involved with her movements at this time.

Perhaps trying a different regimen of psyllium would help?
If probiotics assists in compacting, what strains must be included and what is the best
form to ingest it?
I give her fruits regularly and low sodium everything.
Also she does have a sweet tooth. Lower sugared ice cream and confections moderately
are given to her.
Not much cheese, eggs, dairy or meats in daily meals.
She does not exercise much--sitting most of awake hours.
Does a drug exist or supplement that can aid elderly with consistent very loose bowels?

Any suggestions?

Posted Sun, 11 Nov 2012 in Digestion and Bowels
Answered by Dr. Enrique Molina 2 hours later
It is common for elderly people to develop a change in stool consistency. You are doing the right things by giving metamucil, however psyillum should be better. Probiotics do not assist in compacting the stool, but certainly may change her bacteria in the gut which at the end may (or may not) change the stool consistency. If she is eating "artificial sweeteners" (such as Splenda, sweet n low, etc), these are usually not absorbed and can cause diarrhea, so these should be avoided.
She can take over the counter Loperamide (Imodium) if the loose stools are significant, but she should take very small doses given her age (around 1 tablet or 2mg every 4-6 hours at the maximum).
If all this fails, then she may have an incontinence problem (weakening of the rectal muscles), for which at her age there is not much that can be done.
Hope that helps, let me know if you have any further questions, sincerely,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor